Winter Storm, Reno
- When
- February 1, 4:00 AM CST to February 2, 9:00 AM CST
- Where
- Reno forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
11 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 1, 3:00 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...PRELIMINARY NATIONAL WEATHER SERVICE WICHITA KS 300 AM CST SUN FEB 1 2004 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHERE THE FREEZING LINE WILL BE AND HOW MUCH SNOW WILL TAKE PLACE ACROSS CENTRAL KANSAS. TODAY: LATEST SURFACE OBS SHOWING AN INVERTED TROF SITTING BETWEEN HUTCHINSON AND NEWTON. TEMPERATURES TO THE WEST AND NORTH OF THE TROF RANGE FROM 20 TO 25. ALONG AND AHEAD OF THE TROF THERE IS QUITE A THERMAL GRADIENT WITH TEMPERATURES RANGING FROM THE MID 20S IN RENO AND KINGMAN COUNTY TO THE MID 30S IN HARVEY, SEDGWICK AND HARPER COUNTY. MEANWHILE, THE UPPER LEVEL WAVE ACROSS THE ROCKIES CONTINUES TO DIG IN ACROSS NEW MEXICO. THE TIMING OF THIS FEATURE KICKING INTO THE PLAINS TODAY WILL PLAY A BIG ROLE IN THE PROGRESSION OF THE INVERTED TROF. LATEST SURFACE OBS SHOWING THAT THERMAL GRADIENT CONTINUING TO TIGHTEN UP WHICH WILL ALLOW FOR A BAROCLINIC ZONE TO SET UP TO THE NORTH OF THIS TROF WHERE THE LATEST MESOETA IS SHOWING STRONG FRONTOGENITICAL FORCING BETWEEN 850-700MB. WOULD NOT BE SURPRISED TO HEAVY SNOW BREAK OUT TO THE WEST OF RUSSELL AND GREAT BEND, BUT MAY GRADUALLY SHIFT EAST AS THE UPPER LEVEL WAVE MOVES EAST. COULD ALSO SEE SOME BANDING OF THE SNOW AS NEGATIVE EQUIVALENT POTENTIAL VORTICITY VALUES ENTER THE PICTURE. WE WILL MENTION THE AXIS OF HEAVY SNOW TO THE WEST OF A LINE FROM HARPER TO WICHITA TO MARION. AS A RESULT, WE HAVE ADJUSTED THE WINTER STORM WARNING FOR THOSE AREAS TODAY. FURTHER EAST, WE HAVE DECIDED TO HOLD BACK THE WARNING UNTIL TONIGHT WHEN THE INVERTED TROF MOVES EAST AND ALLOWS FOR COLDER AIR TO FILTER IN. TONIGHT AND MONDAY: WE ARE BUYING THE SLOWER GFS SOLUTION WITH REGARDS TO THE TIMING OF THE WAVE AND THE INVERTED TROF. AS THIS WAVE SCOOTS ACROSS WE SHOULD SEE THE RAIN AND IP CHANGE OVER TO SNOW RATHER QUICKLY WITH THE HIGHEST SNOW AMOUNTS EXPECTED IN CENTRAL KANSAS MAINLY NORTH OF A HUTCHINSON TO MARION LINE. IN THIS REGION, WE ARE EXPECTING AMOUNTS BETWEEN 8 AND 12 INCHES WHILE AREAS TO THE SOUTH AND EAST OF THIS LINE MAINLY ON THE ORDER 3 TO 6 INCHES. THE EXCEPTION WILL BE IN EXTREME SOUTHEAST KANSAS WHERE THEY MAY GET DRY SLOTTED AS THE 850MB LOW MOVES IN TOWARDS DAYBREAK. THIS WOULD SIGNIFICANTLY CUT DOWN SNOW AMOUNTS IN THAT REGION. SNOW SHOULD BEGIN TO TAPER OFF IN THE NORTHEAST PART OF THE CWFA DURING THE AFTERNOON AS THE UPPER LEVEL WAVE AND SURFACE LOW MOVES INTO THE OHIO AND TENNESSEE VALLEY. TUESDAY-SATURDAY: NO MAJOR CHANGES HERE. IT APPEARS LIKE THE NEXT BOWLING BALL OFF THE WEST COAST WILL ARRIVE SOMETIME LATE TUESDAY NIGHT INTO WEDNESDAY. IT STILL UNCERTAIN ON HOW MUCH WARM AIR THIS SYSTEM WILL HAVE WHEN IT MAKES RUN AT THE CWFA. STAY TUNED TO THE LATEST DEVELOPMENTS. COX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 450 PM CST SAT JAN 31 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 PM CST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A SIGNIFICANT WINTER STORM WILL BEGIN TO AFFECT THE AREA TONIGHT, BRINING FREEZING DRIZZLE, FREEZING RAIN AND SNOW TO THE AREA. SEE THE LATEST WINTER WEATHER MESSAGE, TOPWSWICT, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AREAS OF HEAVY SNOW AND FREEZING RAIN WILL CONTINUE TO AFFECT THE AREA ON SUNDAY INTO MONDAY MORNING. SEE THE LATEST WINTER WEATHER MESSAGE, TOPWSWICT, FOR THE LATEST INFORMATION. THERE IS ANOTHER CHANCE FOR SNOW BY WEDNESDAY AND THURSDAY ACROSS CENTRAL AND SOUTHEAST KANSAS, AND THEN AGAIN BY NEXT SATURDAY. LISTEN FOR LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, CALLS TO COUNTY LAW ENFORCEMENT OFFICIALS WILL LIKELY BE MADE TO ASSESS WEATHER CONDITIONS ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
Widespread moderate to heavy snow covered Lincoln, Ellsworth, Rice, Saline, Marion, and Chase counties with 6-8 inch accumulations. The snow was preceded by periods of freezing rain that had begun Saturday night. Across the remaining counties, snow accumulations ranged from 2-5 inches. However, widespread freezing rain was the determinant in the Winter Storm Warning verification process, with ice accumulations reaching 1/4 inch prior to the onset of snow. Countless ice-related accidents resulted, both vehicle and fall related. From 11AM-8PM on Sunday, Feb. 1st, a Wichita 911 dispatch supervisor reported a staggering 960 calls had been received, an average of 107 calls per hour! Trained spotters and area newspapers contributed greatly to this narrative.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383579, 5383576, 5383580, 5383574, 5383575, 5383573, 5383581, 5383577, 5383578, 5383583, 5383582.